The Risks and Reality of Snorting Prescription Painkillers
Table of Contents
- The Risks and Reality of Snorting Prescription Painkillers
- What is Hydrocodone?
- How is Hydrocodone Used?
- The Dangers of Snorting Hydrocodone
- The Dangers of Hydrocodone Abuse
- What are the Signs & Symptoms of Hydrocodone Overdose?
- Recognizing the Signs of Hydrocodone Abuse & Addiction
- Hydrocodone Addiction Treatment Options
- FAQs Related to Can You Snort Hydrocodone?
- Find Help to Stop Abusing Hydrocodone Today!
As the opioid epidemic continues to plague the country, prescription opioids are becoming commonly abused for their pain-relieving and euphoria-inducing properties. Because of this, those who are prescribed hydrocodone may be at risk of opioid abuse and addiction. Those prone to abuse and their concerned loved ones also tend to ask: can you snort hydrocodone?
The short answer is yes. When abusing this prescription opioid, people may resort to crushing their hydrocodone tablets and snorting the powder to experience an intense high. Unfortunately, snorting hydrocodone (or any other opioids) puts users at an increased risk of experiencing adverse side effects.
Keep reading to learn more about the dangers of snorting hydrocodone, and how you can get help for yourself or a loved one to overcome your drug abuse today!
What is Hydrocodone?
Hydrocodone is an opioid and central nervous system depressant, which means it can be used to help slow down the system and relieve moderate to severe pain and chronic pain.
Hydrocodone can also be taken as a cough syrup or nasal spray in order to help alleviate a persistent or dry cough, although it is less common for this medication to be prescribed for this reason.
Extended-release formulations of this pain reliever can extend the drug’s effects for up to 12 hours, while immediate-release formulas will have a more rapid onset, and will only provide pain relief for around six hours. Of course, this can vary based on the user’s biology and metabolism.
Like most other pain relievers, hydrocodone does pose a high risk for substance abuse and addiction.
How is Hydrocodone Used?
Unfortunately, prescription drug abuse is not an uncommon issue in the US. Prescription medications are commonly abused for their ability to produce a euphoric high in higher doses. There are several methods of hydrocodone use, including:
- Snorting Hydrocodone: Snorting drugs has become an increasingly popular method due to its ability to produce a fast high without the need for drug paraphernalia.
- Orally Ingesting Hydrocodone: Taking hydrocodone tablets by mouth is typically the intended method of use for this drug, but will take longer to produce effects.
- Smoking Hydrocodone: While this method can produce a faster high, it will require tools and can cause damage to the respiratory system over time.
- Injecting Hydrocodone: Intravenous drug use, while capable of producing a fast and intense high, comes with various health risks and complications.
No matter what method a person uses to abuse hydrocodone, this drug can be extremely dangerous if not properly used, or if used without a genuine need for it.
The Dangers of Snorting Hydrocodone
Whether using a nasal spray or snorting powdered hydrocodone, this method of drug abuse can have various health effects and consequences.
For starters, repeatedly snorting hydrocodone can cause extensive damage to the nasal tissues and mucous membranes in the throat and nasal cavity. Users may develop a chronic runny nose, nose bleeds, and complete loss of smell.
Consistently snorting hydrocodone can damage the user’s nasal hairs, as well as break down the nasal tissue on the cartilage between the user’s nostrils.
This can lead to damage to their nasal septum, as well as cause a hole to form in the roof of the mouth, which will cause trouble breathing, sleeping, eating, and drinking.
Damage to nasal hairs caused by repeated intranasal hydrocodone acetaminophen abuse can lead to the development of hypersensitivity pneumonitis. This is a condition that occurs from breathing in harmful chemicals or substances and can lead to scarring of the lungs.
This can also cause the affected individual to inhale bacteria, fungi, and spores, which can cause infections to develop. If left untreated, these infections can travel to the heart and become life-threatening.
The Dangers of Hydrocodone Abuse
Abusing central nervous system depressants of any kind over a long period of time can cause the user to develop many dangerous side effects.
For someone who has abused hydrocodone for a long time, no matter what their method of use is, they may develop side effects such as:
- Liver or kidney disease
- Mood swings
- Organ damage
Unless the person who is abusing hydrocodone seeks out professional help, their habits will likely become life-threatening, and potentially impossible to reverse.
If you or a loved one is struggling with hydrocodone abuse, the Find Addiction Rehabs team can get you the help you need today!
What are the Signs & Symptoms of Hydrocodone Overdose?
Repeated hydrocodone abuse will lead to increasing tolerance, causing individuals to take an increasingly high dose of hydrocodone in order to continue experiencing the desired effect.
However, taking too much of this medication or mixing it with other drugs can have disastrous effects, including an increased risk of overdose.
Someone who is experiencing an opioid overdose may have several symptoms, including:
- Confusion and disorientation
- Loss of consciousness
- Shallow or troubled breathing
- Respiratory failure
- Blue-tinted skin and lips
If left untreated, these symptoms can become life-threatening. Knowing how to recognize the signs of a hydrocodone overdose can be life-saving. If you or someone else has any of these symptoms after using hydrocodone, call for emergency medical help immediately.
Recognizing the Signs of Hydrocodone Abuse & Addiction
While accepting that you or a loved one may be struggling with a substance abuse problem can be hard, doing so will allow you to start seeking treatment and take back control of your life. There are several signs that someone may have an opioid use disorder, including:
- Using an opioid more often or for longer than intended.
- Becoming secretive or defensive over substance use habits.
- Wanting to stop using an opioid but being unable to do so.
- Neglecting daily responsibilities to continue using opioids.
- Spending large sums of money and time acquiring, using, or recovering from opioids.
- Developing withdrawal symptoms when no longer using an opioid.
If you recognize any of these signs, whether in yourself or a loved one, then it is time to get help. The Find Addiction Rehabs team can help you find addiction treatment programs nationwide that will help you get sober today!
Hydrocodone Addiction Treatment Options
The Substance Abuse and Mental Health Services Administration (SAMHSA) states that a comprehensive treatment approach is best for helping those struggling with addiction.
By following an integrated and extensive recovery process, you will be able to treat both your surface-level addiction, as well as its underlying causes.
When it comes to treating opioid abuse and addiction, most people will begin their recovery process with a medical detox program. This can help to minimize and even prevent hydrocodone withdrawal symptoms, which can be severe if not properly managed.
Once this is done, the recovering individual will be encouraged to receive ongoing hydrocodone treatment through either an inpatient or outpatient treatment program, depending on how serious their addiction and withdrawal symptoms are.
This may include partial hospitalization and intensive outpatient treatment, as well as more standard recovery programs. Medication-assisted treatment and behavioral therapies may also be a part of this process, as well as various other recovery services.
Speaking with an addiction specialist, like the Find Addiction Rehabs representatives, can help you understand which treatment options will be best for helping you achieve long-term sobriety.
FAQs Related to Can You Snort Hydrocodone?
Why Do People Snort Hydrocodone?
There are many reasons why someone may want to snort hydrocodone. For starters, this can produce a faster and more intense high than other methods of drug use.
This is because, when snorted, drugs are absorbed through the person’s nasal passages and mucous membranes, allowing hydrocodone to enter the system directly through the bloodstream.
This allows the hydrocodone to bind to opioid receptors in the brain more quickly than if it were to be absorbed through the digestive system. Of course, snorting hydrocodone also increases the risk of experiencing adverse effects, including opioid addiction and overdose.
Find Help to Stop Abusing Hydrocodone Today!
If you or a loved one is struggling with hydrocodone or any other type of substance abuse, the Find Addiction Rehabs team is here to help you find the treatment you need to achieve long-term recovery!
Our hotline is available 24 hours a day, seven days a week to answer all of your recovery questions and connect you with recovery resources, anytime you need them.
Call now, and we will help you get started on your path to recovery, where you can become happier, healthier, and successfully sober, today!
Charles F. has been an active part of the Florida recovery community for over 5 years. He began as a behavioral health technician at an addiction treatment facility in Ocala, Florida and has since begun training as a Licensed Addiction and Chemical Dependency counselor in Boca Raton. Charles’ passion involves the promotion of recovery and helping spread the hope of recovery to as many readers as possible!